Louisiana, 2016

Hail in Louisiana, March 1, 2016

March 1, 2016 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms developed during the mid-afternoon hours on March 1st, along and ahead of a southeast moving cold front and associated upper level trough which dropped southeast over Southeast Arkansas and Northeast Louisiana. Adequate instability developed during peak heating just ahead of the front which resulted in isolated strong to severe thunderstorms developing over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms developed during the mid-afternoon hours on March 1st, along and ahead of a southeast moving cold front and associated upper level trough which dropped southeast over Southeast Arkansas and Northeast Louisiana. Adequate instability developed during peak heating just ahead of the front which resulted in isolated strong to severe thunderstorms developing over portions of Northcentral Louisiana. Quarter size hail was reported in Olla before these storms quickly exited the area to the east into Northeast Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 1, 2:37 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Mar 1, 2:37 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
237 PM CST TUE MAR 1 2016

.DISCUSSION...
BKN LINE OF SHOWERS...WITH ISOLD THUNDER...SLOWLY MOVG SOUTH OF
I-20 ALONG PREFRONTAL TROUGH. COLD FRONT ONLY LAGGING SLIGHTLY
BEHIND TROF...WITH DEWPOINTS BEGINNING TO FALL INTO THE 30S NOT
FAR NORTH OF I-30. WEAK CAPPING HAS PREVENTED CONVECTION FROM
BECMG STGR...AT LEAST THUS FAR THIS AFTN. ASIDE FROM A FEW CIRRUS
OVER OK...WHICH COULD TRANSLATE INTO AREA TONIGHT...DECENT
RADIATION COOLING AS NORTHERLY WINDS GRADUALLY DECOUPLE THIS EVE.
TEMPS TO REMAIN ABOVE FRZG...BUT COULD FLIRT WITH FRZG MARK
EXTREME NORTH. PROGRESSIVE PATTERN IN EFFECT WITH ANOTHER COLD
FRONT ARRIVING EARLY THURSDAY. N-NW WINDS COULD APPROACH LWA
CRITERIA ONCE AGAIN THURSDAY...BUT MOISTURE NEEDED FOR CONVECTION
APPEARS EVEN MORE SPARSE THAN WITH CURRENT COLD FRONT. THUS...HAVE
LOWERED POPS TO 20 PERCENT OVER EASTERN SECTIONS OF AREA...AND
REMOVED MENTION OF THUNDER. ALSO LOWERED WED NIGHT AND THURSDAY
TEMPS...AS GFS REBOUNDING TEMPS TOO QUICKLY UPWARDS TOO QUICKLY.

DEEPENING AND LOW MOVG TROUGH DEVELOPING OVER WESTERN STATES THIS
WKND. WARMING TREND WILL BE UNDERWAY...REPLACING ALREADY SLIGHTLY
UNSEASONALLY WARM TEMPS IN PLACE. LEAD SHORT WAVES IN DEEPENING
S-SW FLOW SO HAVE INTERMITTENT LOW POPS OVER NW SECTIONS OF AREA
LATER IN WEEKEND. AS MAIN UPPER TROUGH APPROACHES MONDAY NIGHT...
RAISING POPS AND MAY WELL SEE POSSIBILITY OF SVR WX WITH MORE
SPRINGLIKE PATTERN. ECMWF SUGGEST A CLOSING OFF OF DIGGING TROUGH
INTO SOUTH TX...WHICH MAY LOCK AREA INTO THIS WET AND STORMY
PATTERN BEYOND THE END OF CURRENT EXTENDED PERIOD IN FCST./VII/.

&&

PREV DISCUSSION... /ISSUED 1113 AM CST TUE MAR 1 2016/

AVIATION...
COLD FRONT CURRENTLY ACROSS S AR AND ADJACENT NE TX TO CONTINUE
MOVING SE TO THE GULF COAST THROUGH TUESDAY. ALSO A SHORT WAVE TROUGH
CURRENTLY CENTERED OVER SE MO TO CONTINUE MOVING E THROUGH TUESDAY
AS WELL.

WITH THE PASSAGE OF THE COLD FRONT THROUGH TONIGHT...EXPECT A
COOLER...DRIER...AND STABLE AIRMASS TO IMPROVE CURRENT MVFR CEILINGS
TO CLEAR OUT TO VFR CONDITIONS DURING LATE THIS AFTERNOON THROUGH THE
EARLY TUESDAY MORNING BEFORE SUNRISE. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  39  69  53  71 /   0   0  10  20
MLU  39  63  47  67 /  10   0  10  20
DEQ  33  63  46  66 /   0   0  10  10
TXK  38  64  50  68 /   0   0  10  10
ELD  36  64  47  67 /   0   0  10  20
TYR  41  70  57  70 /   0   0  10  10
GGG  38  69  54  71 /   0   0  10  10
LFK  40  71  54  74 /   0   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ARZ050-051-
     059.

LA...NONE.
OK...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR OKZ077.

TX...LAKE WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ096-097-
     108>111-124-125-136.

&&
Hazardous weather outlook, Mar 1, 11:38 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1138 AM CST TUE MAR 1 2016

ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ153-166-167-
021745-
HEMPSTEAD-NEVADA-LAFAYETTE-COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SHELBY-
SAN AUGUSTINE-
1138 AM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE WITH THE PASSAGE
OF A COLD FRONT LATER THIS AFTERNOON. HOWEVER...SEVERE WEATHER IS
NO LONGER EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
149>152-165-021745-
SEVIER-HOWARD-LITTLE RIVER-MILLER-MCCURTAIN-RED RIVER-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-ANGELINA-
1138 AM CST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON
OR TONIGHT.

VII

In the hours before

Special weather statement, Mar 1, 2:40 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CST TUE MAR 1 2016

LAZ012-012130-
BIENVILLE LA-
240 PM CST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIENVILLE PARISH
UNTIL 330 PM CST...

AT 240 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHEAST OF GIBSLAND...OR 17 MILES SOUTHWEST OF GRAMBLING...
MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIENVILLE...BRYCELAND...FRIENDSHIP...BRICE AND LIBERTY HILL.

LAT...LON 3229 9299 3245 9309 3242 9279 3216 9283
TIME...MOT...LOC 2040Z 288DEG 31KT 3240 9297

VIII.
Special weather statement, Mar 1, 3:08 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
308 PM CST TUE MAR 1 2016

LAZ013-019-021-012200-
CALDWELL LA-JACKSON LA-WINN LA-
308 PM CST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...CALDWELL AND
NORTHEASTERN WINN PARISHES UNTIL 400 PM CST...

AT 307 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JONESBORO...MOVING SOUTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESBORO...COLUMBIA...CLARKS...GRAYSON...CHATHAM...HODGE...NORTH HODGE...
EAST HODGE...QUITMAN...VIXEN AND RIVERTON.

LAT...LON 3195 9195 3222 9277 3239 9270 3220 9203
TIME...MOT...LOC 2107Z 301DEG 43KT 3228 9265

VIII.
Special weather statement, Mar 1, 3:42 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 PM CST TUE MAR 1 2016

LAZ019-021-022-012230-
LA SALLE LA-CALDWELL LA-WINN LA-
342 PM CST TUE MAR 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CALDWELL...NORTHERN
LA SALLE AND NORTHEASTERN WINN PARISHES UNTIL 430 PM CST...

AT 341 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF WINNFIELD...MOVING SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JENA...OLLA...MIDWAY...URANIA...TULLOS...DODSON...SIKES...STANDARD...
BURLINGTON...SPAULDING...HUDSON AND KELLY.

LAT...LON 3200 9271 3215 9260 3193 9201 3159 9201
TIME...MOT...LOC 2141Z 301DEG 38KT 3204 9258

VIII.

The radar

The Ft Polk radar (KPOE), 108 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Salle

When
March 1, 4:21 PM CST
Where
La Salle County, 0.91 mi SSW of Olla
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.887, -92.233

Quarter size hail fell on Highway 127 just south of Olla.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613936.